Pennsylvania, 2004Damaging Wind in Pennsylvania, June 17, 2004
June 17, 2004 · NWS PBZ · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 17, 2:08 PM EST, 17 minutes earlier.
Area forecast discussion, Jun 17, 2:08 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
308 PM EDT THU JUN 17 2004
SVR WATCH IN EFFECT TIL 8PM FOR MUCH OF THE AREA. FF WATCH TIL 10
PM. SBCAPES 1500-2500 AND HIGH PRECIPBLE WATER FAVOR CONTINUANCE OF
BOTH SEVERE AND FLOODING RAINFALL WORDING AT LEAST INTO THE EVENING
UNTIL SHORT WV PASSES LATER TONIGHT. STILL UNSTABLE ON FRIDAY WITH
SECONDARY FRONT TO COME THROUGH. WILL KEEP IN CHC POPS FOR FRI AND
FRIDAY NIGHT THOUGH IF WE STABILIZE ENOUGH COULD JUST BE EVENING.
BOTH GFS AND ETA SHOWS WV CROSSING TO THE SOUTH ON SAT SO KEPT IN
CHC FOR OUR EXTREME SRN ZNS. SFC RIDGE BUILDS IN SAT NIGHT AND
SUNDAY. RETURN TO OVERRUNNING FOR MONDAY.
TEMPS SIMILAR TO FWC MOS INITIALLY THEN CLOSE TO MAV NOS.
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE
MDZ001.
OH...FLOOD WARNING UNTIL 400 PM EDT THURSDAY FOR ZONE OHC031.
FLASH FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.
SEVERE THUNDERSTORM (WCN) WATCH FOR THIS AFTERNOON AND EVENING FOR
ZONES OHC013...OHC019...OHC029...OHC031...OHC059...OHC067...OHC081...
OHC111...OHC119...OHC121...OHC157.
PA...FLASH FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.
SEVERE THUNDERSTORM (WCN) WATCH FOR THIS AFTERNOON AND EVENING FOR
ZONES PAC003...PAC005...PAC007...PAC019...PAC031...PAC051...PAC053...
PAC059...PAC063...PAC065...PAC073...PAC085...PAC121...PAC125...
PAC129.
WV...FLASH FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.
SEVERE THUNDERSTORM (WCN) WATCH FOR THIS AFTERNOON AND EVENING FOR
ZONES WVC009...WVC029...WVC051...WVC069.
&&
Hazardous weather outlook, Jun 17, 12:06 PM EST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
106 PM EDT THU JUN 17 2004
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-170843-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
106 PM EDT THU JUN 17 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.
.DAY ONE...TODAY
NOAA NATIONAL WEATHER SERVICE SAYS THAT THUNDERSTORMS ACROSS THE
UPPER OHIO VALLEY THIS AFTERNOON AND EVENING HAVE A SLIGHT RISK OF
CAUSING SEVERE WEATHER. THE PRIME THREAT IS DAMAGING WIND.
THUNDERSTORM WIND GUSTS THAT GO OVER 60 MPH CAN CAUSE DAMAGE. HAIL IS
ALSO POSSIBLE.
THE THUNDERSTORMS MAY ALSO PRODUCE FLOODING RAIN. LOCATIONS THAT GET
MORE THAN 1.5 INCHES OF RAIN IN 2 OR 3 HOURS CAN CAUSE FLOODING. A
FLASH FLOOD WATCH CONTINUES UNTIL 10 PM.
.DAYS TWO THROUGH SEVEN...
NOAA NATIONAL WEATHER SERVICE SAYS THAT THUNDERSTORMS ACROSS THE UPPER
OHIO VALLEY FRIDAY AND SATURDAY HAVE A SLIGHT RISK OF CAUSING SEVERE
WEATHER. THE PRIME THREAT WILL BE DAMAGING WIND.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING.
In the hours before
Special weather statement, Jun 17, 11:44 AM EST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1244 PM EDT THU JUN 17 2004
OHZ039-040-171745-
CARROLL OH-TUSCARAWAS OH-
1244 PM EDT THU JUN 17 2004
...THUNDERSTORM UDPATE...
NOAA NATIONAL WEATHER SERVICE SAYS THUNDERSTORMS WITH HEAVY RAIN AND
GUSTY WIND WILL BE MOVING THROUGH TUSCARAWAS AND CARROLL COUNTIES OHIO
UNTIL ABOUT 1:30 PM OR 2 PM. RAIN AMOUNTS CAN GO OVER 1 INCH...THAT
CAUSE PONDED WATER ON ROADS...AND BRING STREAMS TO BANKFUL. WIND GUSTS
CAN GO OVER 40 MPH.
NOAA NATIONAL WEATHER SERVICE REMINDS EVERYONE TO AVOID FLOOD
WATERS...ESPECIALLY CHILDREN. THE MUDDY WATER CAN BE DEEPER THAN YOU
THINK...AND THE FAST CURRENT LADEN WITH DEBRIS CAN SWEEP YOU AWAY.
STAY TUNED FOR UPDATES FROM NOAA NATIONAL WEATHER SERVICE.
Special weather statement, Jun 17, 12:23 PM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
123 PM EDT THU JUN 17 2004
PAZ008-171815-
VENANGO PA-
123 PM EDT THU JUN 17 2004
...THUNDERSTORM UPDATE...
NOAA NATIONAL WEATHER SERVICE SAYS A THUNDERSTORM WITH GUSTY WIND AND
HEAVY RAIN WILL BE MOVING ACROSS VENANGO COUNTY UNTIL ABOUT 2:15 PM.
THE FRANKLIN AND OIL CITY AREA WILL BE AFFECTED BY THIS STORM.
THUNDERSTORM WIND GUSTS CAN GO OVER 40 MPH. THERE CAN ALSO BE HAIL.
THUNDERSTORM RAINS CAN GO OVER 1 INCH IN LESS THAN AN HOUR...THAT CAN
CAUSE PONDED WATER ON ROADS AND BRING SMALL STREAMS TO BANKFUL.
WHEN THUNDERSTORMS THREATEN...GO INDOORS. AVOID FLOOD WATERS. THE MUDDY
WATER CAN BE DEEPER THAN YOU THINK AND THE SWIFT CURRENT FILLED WITH
DEBRIS CAN SWEEP YOU AWAY.
STAY TUNED FOR UPDATES FROM NOAA NATIONAL WEATHER SERVICE.
Special weather statement, Jun 17, 12:32 PM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
132 PM EDT THU JUN 17 2004
OHZ040-041-049-050-059-PAZ007>009-013>016-020>022-029-030-WVZ001>004-
171830-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER
PA-CARROLL OH-CLARION PA-COLUMBIANA OH-FOREST PA-HANCOCK WV-HARRISON
OH-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARSHALL WV-MERCER PA-OHIO
WV-VENANGO PA-WASHINGTON PA-WESTMORELAND PA-
132 PM EDT THU JUN 17 2004
...THUNDERSTORM UPDATE...
NOAA NATIONAL WEATHER SERVICE SAYS BANDS OF THUNDERSTORMS WITH GUSTY
WINDS AND HEAVY RAINS WILL BE MOVING ACROSS THESE COUNTIES UNTIL ABOUT
3 PM. SOME AREAS AFFECTED BY THESE STORMS WILL BE FRANKLIN AND OIL
CITY...PITTSBURGH...AND WASHINGTON IN PENNSYLVANIA...AND WHEELING AND
WEIRTON WEST VIRGINIA AND STEUBENVILLE AND LISBON OHIO.
THUNDERSTORM WIND GUSTS CAN GO OVER 40 MPH. THERE CAN ALSO BE HAIL.
THUNDERSTORM RAINS CAN GO OVER 1 INCH IN LESS THAN AN HOUR...THAT CAN
CAUSE PONDED WATER ON ROADS AND BRING SMALL STREAMS TO BANKFUL.
WHEN THUNDERSTORMS THREATEN...GO INDOORS. AVOID FLOOD WATERS. THE MUDDY
WATER CAN BE DEEPER THAN YOU THINK AND THE SWIFT CURRENT FILLED WITH
DEBRIS CAN SWEEP YOU AWAY.
STAY TUNED FOR UPDATES FROM NOAA NATIONAL WEATHER SERVICE.
Local storm report, Jun 17, 1:49 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
249 PM EDT THU JUN 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG HOOKSTOWN 40.60N 80.47W
06/17/2004 BEAVER PA EMERGENCY MNGR
SEVERAL TREES DOWN IN HANOVER TOWNSHIP.
0215 PM TSTM WND DMG 2 WNW WASHINGTON 40.19N 80.28W
06/17/2004 WASHINGTON PA AMATEUR RADIO
NUMEROUS TREES DOWN.
&&Local storm report, Jun 17, 1:50 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
250 PM EDT THU JUN 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0205 PM DOWNBURST 8 NNE PITTSBURGH 40.55N 79.92W
06/17/2004 ALLEGHENY PA EMERGENCY MNGR
NUMEROUS TREES DOWN IN GIBSONIA.
&&Local storm report, Jun 17, 2:24 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
324 PM EDT THU JUN 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG BROOKVILLE 41.16N 79.08W
06/17/2004 JEFFERSON PA EMERGENCY MNGR
TREES BLOWN DOWN.
0300 PM TSTM WND DMG LOWER BURRELL 40.58N 79.71W
06/17/2004 WESTMORELAND PA EMERGENCY MNGR
TREES BLOWN DOWN.
0300 PM TSTM WND DMG VANDERGRIFT 40.60N 79.57W
06/17/2004 ARMSTRONG PA EMERGENCY MNGR
TREES BLOWN DOWN.
&&Thunderstorm Wind, Indiana
- When
- June 17, 2:25 PM EST
- Where
- Indiana County, 11 mi NW of Blairsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.520, -79.350
Numerous trees down at Saltsburg.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, June 17, 20041 death · 2 events
- Flash Flooding and Hail in Texas, June 17, 2004$3.9 million · 1.75 in hail · 24 events
- Tornado and Flash Flooding in Maryland, June 17, 2004$793,000 · F0 · 18 events
- Hail and Damaging Winds in Kansas, June 17 to 18, 2004$600,000 · 1.75 in hail · 4 events
- Lightning Strike in Delaware, June 17, 2004$500,000 · 1 event
- Flash Flood in Tennessee, June 17, 2004$300,000 · 1 event
- Tornadoes and Flash Flooding in Texas, June 17, 2004$60,000 · F0 · 29 events
- Hail and Damaging Winds in Oklahoma, June 17, 2004$90,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Ohio, June 17, 2004$69,000 · 50 kt wind · 10 events
- Tornado in Pennsylvania, June 17, 2004$100,000 · F0 · 1 event
- Damaging Winds in Ohio, June 17, 2004$50,000 · 65 kt wind · 5 events
- Lightning Strike in Colorado, June 17, 2004$60,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404322.